Utah, 2017High Wind in Utah, December 14, 2017
December 14, 2017 · NWS SLC · 1 event in 1 county or zone
Gusty canyon winds developed in far southwest Utah behind a cold front, with the strongest winds during the early morning hours of December 14.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Gusty canyon winds developed in far southwest Utah behind a cold front, with the strongest winds during the early morning hours of December 14.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Dec 13, 9:52 PM MST, 3 hours 8 minutes earlier.
Area forecast discussion, Dec 13, 9:52 PM MST, 3 hours 8 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
952 PM MST Wed Dec 13 2017
.SYNOPSIS...The strong and persistent upper ridge will retreat
off the west coast over the next couple of days, allowing weather
disturbances to begin eroding the strong valley inversions, with
the strongest of these storms expected on Saturday.
&&
.DISCUSSION...A shortwave trough continues to dive south through
Utah this evening. Although the inversion remains firmly in place,
it has weakened a bit courtesy of the the cooler airmass that came
with the trough, per the 00Z KSLC sounding. In addition, with a
tightening of the northwesterly gradient helping to bring increased
winds to stir the airmass a bit, there is less saturation just off
the surface as well. As a result, fog has not made much of an
appearance this evening. If fog does redevelop tonight, it would be
well after midnight or closer to tomorrow morning if/when the higher
stratus dissipates. Otherwise, northern Utah valleys will more
likely see visibilities mostly in the 2-5 mile range under stratus
clouds.
Light snow has also accompanied the trough. However, this snow has
started tapering off north of I-80, which is north of the trough
axis. Lingering light snow will be possible for a few more hours
across the central and southern Wasatch range, Wasatch Plateau,
Uintas, and adjacent valleys.
Finally, northerly winds will continue to increase into southern
Utah through the night. A strengthening surface gradient coupled
with 50kt winds at 700mb (although cold advection is relatively
modest), should yield gusty winds across Washington County tonight,
strongest near canyons.
High pressure builds back into the area tomorrow with inversions
strengthening again. However, this is not expected to be long-lived
as the next trough on Saturday is still progged to bring much colder
air (around -12C at 700mb over much of northern Utah) which will
likely be enough to lift the lid on the inversions.
Updated the forecast mainly to tweak PoP/Sky and reduce fog coverage
for the rest of the night.
&&
.AVIATION...Redevelopment of low stratus and the potential of
dense fog will continue to be the primary operational weather
concern at KSLC this TAF period. Prevailing MVFR conditions are
expected through late tonight in haze/fog, with stratus in the 010-
020 range redeveloping. It is anticipated that the potential for
dense fog formation will hold off until after 08-10z, then a 50%
chance exists for LIFR/VLIFR fog into tomorrow morning.
Light snow fall out remains a potential at times overnight into
tomorrow morning, with any fall out creating light accumulations on
untreated surfaces. Northwesterly winds will weaken through the
night.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...High Wind Warning until 9 AM MST Thursday for UTZ019.
WY...None.
&&
Cheng
For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity
For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Dec 13, 6:34 PM MST, 6 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
634 PM MST Wed Dec 13 2017
UTZ001>016-019>021-517-518-WYZ021-141315-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
634 PM MST Wed Dec 13 2017
This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.
.DAY ONE...Tonight
Patchy fog will remain in place across the northern and central
Wasatch Front, the Cache and Bear Lake valleys, and over portions
of the northwest desert including the I-80 corridor. The fog may
become locally dense at times late tonight.
Strong and gusty northerly canyon winds will develop across
Washington County overnight. These winds may impact travel along
the I-15 corridor through that area.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Inversion conditions will continue through at least Friday.
Expect areas of fog to persist across many of the lower northern
valleys through the end of the week. Urban haze and poor air
quality will also continue through Friday due to the strong and
persistent valley inversions across northern Utah.
The next real chance to scour out the fog and haze will come
Friday night through Saturday. A weather disturbance approaching
from the northwest will likely bring enough wind and colder air
aloft to significantly break down the inversions and push fog and
haze out of the area. In addition, accumulating snow is expected
across the mountains of northern Utah with this system, with
perhaps an inch or two in the valleys as well.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.
For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity
For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx
High Wind, Utahs Dixie and Zion National Park
- When
- December 14, 1:00 AM MST to 5:00 AM MST
- Where
- Utahs Dixie and Zion National Park forecast zone
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Mesonet
The Badger Spring RAWS recorded a peak wind gust of 72 mph, while the I-15 at MP 29 Tripod sensor recorded a peak wind gust of 58 mph.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in California, December 14 to 17, 201769 kt wind · 5 events
- Lake-Effect Snow and Winter Weather in Michigan, December 14 to 16, 20174 events
- Winter Weather in Rhode Island, December 14, 20172 events
- High Wind in Oregon, December 14, 201767 kt wind · 1 event
- High Wind in Washington, December 14, 201767 kt wind · 1 event
- High Wind in Virginia, December 14, 2017$5,000 · 52 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 731097.